Related Experiment Video
Updated: Mar 25, 2026

Implantation of Total Artificial Heart in Congenital Heart Disease
Published on: July 18, 2014
Non-Cardiac Symptoms of Moderate to Severe Hypokalemia in a Patient with a Syncardia™ Total Artificial Heart
Amit Prasad1, Ali Ghodsizad2, Walter Pae1
1Pennsylvania State University College of Medicine Department of Anesthesiology and Perioperative Medicine, Hershey, Pennsylvania, USA.
Abstract:
The Syncardia™ total artificial heart (TAH) is an option for patients as a bridge to transplant in those who are not candidates for left ventricular assist devices (LVAD) due to right ventricular failure. Postoperative course is highly dependent on volume status and aggressive diuresis is often necessary. One complication from aggressive diuresis is hypokalemia; however, in these patients we tolerate a lower potassium level because cardiac arrhythmias are not a concern. However, in two separate instances non-cardiac symptoms related to severe hypokalemia occurred. These symptoms included nystagmus in one patient and agitation, tremors, and having an "out-of-body" experience in the other patient. Both these patients had resolution of symptoms with potassium replacement.
Related Concept Videos
Cardiomyopathy II: Dilated Cardiomyopathy
Cardiomyopathy III: Hypertrophic Cardiomyopathy
Mechanism of Cardiac Arrhythmias
Disturbances in Heart Rhythm
Arrhythmias are categorized by their speed, rhythm, and origin. A slow heart...
Dysrhythmias I: Introduction
Dysrhythmias IV: Characteristics of Bradyarrhythmias

